Texas, 2010

Tornadoes and Hail in Texas, April 23 to 24, 2010

April 23 to 24, 2010 · NWS SHV · 19 events in 11 counties and zones

A disturbance moving ahead of a strong upper level storm system generated scattered thunderstorms on the 23rd. Some storms reached severe limits producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$93,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A disturbance moving ahead of a strong upper level storm system generated scattered thunderstorms on the 23rd. Some storms reached severe limits producing large hail. A few supercells showed some rotation...and tornadoes were reported across portions of northeast Texas during the evening hours of April 23rd and the early morning hours of April 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 23, 5:16 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 23, 5:16 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
616 PM CDT FRI APR 23 2010

.DISCUSSION...
QUICK ZONE UPDATE JUST SENT TO ADD TORNADO WATCH #82 FOR MUCH OF E
TX/SE OK/SW AR/EXTREME NW LA...TIL 07Z. A NARROW BAND OF
CONVECTION HAS DEVELOPED ALONG THE RESIDUAL DRY LINE/SFC TROUGH
THAT REMAINS PARKED FROM EXTREME WRN AR SW INTO NE AND CNTRL TX.
THE SHORT TERM PROGS HAVE THIS BNDRY RETREATING A BIT NWD
OVERNIGHT AS A 50-65+KT SRLY LLJ DEVELOPS AHEAD OF A VIGOROUS
SHORTWAVE EXPECTED TO ROUND THE LARGE CLOSED LOW ACROSS OUR REGION
OVERNIGHT. VISIBLE SATELLITE IMAGERY ALREADY SHOWS THE NOSE OF THE
120+KT UPPER LEVEL JET STREAK NOSING NE INTO SW TX ATTM...WITH THE
ENHANCEMENT OF THE AC FIELD ACROSS MUCH OF W TX S TOWARDS THE RIO
GRANDE...WITH THIS JET ALREADY ENHANCING SUPERCELL DEVELOPMENT
ALONG THE SFC BNDRY ACROSS CNTRL TX...WITH A LEFT SPLIT/MOVING
SUPERCELL NOTED JUST S OF ACT.

BELIEVE THE CONVECTION SHOULD TO EXPAND ALONG THE SFC BNDRY THIS
EVENING...WHERE MLCAPES RANGE FROM 2000-3000 J/KG ACROSS NE TX.
WITH THE ENHANCEMENT OF THE LLJ THIS EVENING...AND LOW LEVEL FLOW
CONTINUING TO BACK AHEAD OF THE SFC BNDRY AS IT SHIFTS E
LATE...THE TORNADO THREAT WILL ONLY INCREASE WITH TIME. DMG
WINDS/LARGE HAIL WILL INCREASE AS WELL...AS THE CONVECTION
BECOMES MORE NUMEROUS JUST PRIOR TO SUNRISE. THUS...ADDITIONAL
TORNADO WATCHES WILL BE NEEDED LATE TONIGHT/SATURDAY MORNING FOR
MUCH OF THE REGION.

WILL CONTINUE TO EVALUATE AND WILL ADDRESS ANY POTENTIAL CHANGES
IN THE FORECAST WITH THE MID EVENING DISCUSSION.

15

.PREV DISCUSSION.../ISSUED 328 PM CDT FRI APR 23 2010/

AS WE HAVE BEEN ADVERTISING...A STRONG UPPER LEVEL IMPULSE IS
PROGGED TO SWING AROUND THE BASE OF A LARGE TROUGH LOCATED OVER
THE CENTRAL UNITED STATES. THIS IMPULSE WILL TRIGGER A ROUND OF
STRONG TO SEVERE THUNDERSTORMS LATE TONIGHT AND SATURDAY MORNING
OVER EAST AND NORTHEAST TEXAS. THIS LINE OF STORMS WILL MOVE EAST
OVER NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTH LOUISIANA
DURING THE MORNING HOURS ON SATURDAY.

AHEAD OF THIS LINE OF STORMS...SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP...AND A FEW MAY BECOME SEVERE WITH LARGE HAIL AND
ISOLATED TORNADOES. ONCE THE LINE OF STORMS FORMS EARLY
SATURDAY...THE MAIN THREATS FROM THE LINE OF STORMS WILL BE
DAMAGING WINDS...ISOLATED POCKETS OF LARGE HAIL...AND ISOLATED
TORNADOES.

AFTER SATURDAY...FAIRLY QUIET WEATHER WILL RETURN TO THE FOUR
STATE AREA...UNTIL THURSDAY OR FRIDAY...WHEN SHOWERS AND
THUNDERSTORMS RETURN TO THE AREA...AS A LOW PRESSURE SYSTEM FORMS
OVER THE CENTRAL PLAINS.

BY THE WAY...WILL ALSO INCLUDE A SLIGHT CHANCE OF RAIN FOR MONDAY
NIGHT...AS A WEAK SHORT WAVE MOVES JUST NORTH OF THE FOUR STATE
AREA...FROM NORTHWEST TO SOUTHEAST...AND A WEAK COLD FRONT SINKS
SOUTH INTO THE FOUR STATE REGION. /03/

&&

.AVIATION...
A BRIEF BREAK FROM TSRA ACTIVITY IS BEING OBSERVED ACROSS THE AREA.
CEILINGS REMAIN MAINLY IN THE MVFR CATEGORIES...AS TEMPO IFR CIGS
REMAIN TIED TO ANY TSRA ACTIVITY THIS AFTER/EVENING. +TSRA ACTIVITY
WILL REMAIN POSSIBLE THIS EVENING...AND A TORNADO WATCH CONTINUES
THROUGH 22Z. GR HAS BEEN OBSERVED TODAY...AND IF A SEVERE TSRA MOVES
NEAR A TERMINAL TEMPO GR MAY BE OBSERVED. AMD/S WILL LIKELY CONTINUE
TO ADJUST FOR THE CHANGING WX CONDITIONS...SO AVIATION INTEREST
SHOULD REMAIN ALERT. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  77  56  78  53 /  60  60  10  10  10
MLU  67  77  57  77  52 /  50  70  20  10  10
DEQ  60  75  51  73  45 /  60  50  10  10  10
TXK  64  76  55  75  52 /  60  50  10  10  10
ELD  67  76  54  76  49 /  50  70  20  10  10
TYR  62  79  54  77  52 /  60  50  10  10  10
GGG  62  78  54  78  50 /  60  60  10  10  10
LFK  68  80  55  80  51 /  60  60  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15
Hazardous weather outlook, Apr 23, 11:05 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CDT FRI APR 23 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1205 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A VIGOROUS STORM SYSTEM IS FORECAST TO MOVE ACROSS THE REGION
THIS AFTERNOON AND TONIGHT. THE FIRST WAVE OF STORMS WILL AFFECT
THE FOUR STATE AREA THIS AFTERNOON...WITH THE SECONDARY MAIN
STORM SYSTEM TO MOVE INTO NORTHEAST AND EAST TEXAS LATE TONIGHT. A
COMBINATION OF UNSTABLE AIR...STRONG WIND SHEAR...AND ABUNDANT LOW
LEVEL MOISTURE WILL ALLOW FOR AN ENVIRONMENT CONDUCIVE TO STRONG
TO SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING
WINDS...HAIL...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A SECONDARY UPPER-LEVEL DISTURBANCE WILL ALLOW FOR A CONTINUED
THREAT OF SEVERE WEATHER SATURDAY MORNING UNTIL ABOUT NOON ACROSS
THE MAJORITY OF THE FOUR STATE REGION. RAINFALL AMOUNTS
APPROACHING THREE INCHES CAN BE EXPECTED ALONG A LINE FROM
JACKSONVILLE TEXAS...THROUGH SHREVEPORT...AND INTO EL DORADO
ARKANSAS. ALONG WITH HEAVY RAINFALL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
OFFICIALS MAY BE ACTIVATED ANYTIME FROM THIS AFTERNOON THROUGH
SATURDAY MORNING.

03

In the hours before

Local storm report, Apr 23, 1:19 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
219 PM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             EL DORADO               33.22N 92.66W
04/23/2010  E0.50 INCH       UNION              AR   LAW ENFORCEMENT

&&

18
Special weather statement, Apr 23, 5:16 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
616 PM CDT FRI APR 23 2010

ARZ050-051-059-060-TXZ097-240000-
BOWIE-HEMPSTEAD-HOWARD-LITTLE RIVER-SEVIER-
616 PM CDT FRI APR 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...HEMPSTEAD...SEVIER AND HOWARD...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ASHDOWN...OGDEN...RICHMOND...SARATOGA...TOLLETTE AND WILTON...

AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR RICHMOND...OR 9 MILES SOUTHWEST OF
ASHDOWN...MOVING NORTHEAST AT 35 MPH.

ASHDOWN IS IN THE PATH OF THIS STRONG THUNDERSTORM.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Local storm report, Apr 23, 5:45 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
645 PM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             ASHDOWN                 33.67N 94.13W
04/23/2010  E0.50 INCH       LITTLE RIVER       AR   LAW ENFORCEMENT

&&

18
Local storm report, Apr 23, 6:22 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 PM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             7 ENE ASHDOWN           33.71N 94.01W
04/23/2010  E1.00 INCH       LITTLE RIVER       AR   PUBLIC

            QUARTER SIZE HAIL WAS OBSERVED IN THE COMMUNITY OF
            YARBOROUGH LANDING.

0700 PM     HAIL             8 E ASHDOWN             33.67N 93.99W
04/23/2010  E1.00 INCH       LITTLE RIVER       AR   PARK/FOREST SRVC

            QUARTER SIZE HAIL WAS OBSERVED AT BEARDS BLUFF PARK JUST
            EAST OF MILLWOOD DAM.

&&

18

The radar

The Shreveport radar (KSHV), 80 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 tornado, 4 hail. Local standard time, as filed.

Tornado, Cass

When
April 23, 6:34 PM CST to 6:41 PM CST
Where
Cass County, 1.6 mi SW of Spring Hill to 2.04 mi E of Atlanta Muni Arpt
Rating
EF0
Path length
4.8 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
33.081, -94.246

The National Weather Service conducted a storm survey in Cass County, Texas and concluded that storm damage was the result of an EF0 tornado. The tornado touched down at around 7:34 PM CDT, about five miles west-southwest of Atlanta, along Highway 59, where it damaged several large trees. The tornado proceeded east-northeast where it snapped or uprooted several more trees. The tornado lifted at 7:41 PM CDT near FM 251, about one mile south of Atlanta. Maximum winds are estimated at 60-70 mph.

Tornado, Cass

When
April 23, 6:44 PM CST to 6:55 PM CST
Where
Cass County, 2.39 mi W of Queen City to 1.9 mi SW of Cass
Rating
EF0
Path length
7.54 mi
Path width
100 yd
Continued into
Miller, Ar (SHV)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.154, -94.161

An EF0 tornado touched down on the west side of Queen City at around 7:41 PM CDT, about one mile west of Queen City, along Highway 96, where it uprooted a large tree. The tornado proceeded into Queen City where it caused damage to several large tree limbs and branches and caused moderate damage to the roof of a building. This tornado then exited Cass County, Texas and moved into Miller County, Arkansas.

Hail, Cass

When
April 23, 6:45 PM CST
Where
Cass County, 1.8 mi NW of Atlanta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.140, -94.150

Hail reported in Queen City, Texas.

Hail, Cherokee

When
April 23, 7:50 PM CST
Where
Cherokee County, 1.81 mi NW of New Summerfield
Measured
0.88 in hail
Reported by
Public
Coordinates
31.990, -95.100

Nickel sized hail was reported in New Summerfield, Texas.

Thunderstorm Wind, Marion

When
April 23, 9:10 PM CST
Where
Marion County, 4.3 mi WSW of Kelleyville
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.760, -94.490

Trees were downed along Hwy. 726 just east of Lake O The Pines.

Thunderstorm Wind, Smith

When
April 24, 1:15 AM CST
Where
Smith County, 2.43 mi ESE of Garden Vly
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.510, -95.490

Trees and powerlines were downed in Hideaway Lake community.

Thunderstorm Wind, Smith

When
April 24, 1:20 AM CST
Where
Smith County, 1.75 mi W of Tyler
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.350, -95.330

Trees and powerlines were downed along Hwy. 110 just northwest of Tyler, Texas.

Thunderstorm Wind, Smith

When
April 24, 1:20 AM CST
Where
Smith County, 2.23 mi SE of Eads
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.410, -95.400

A home northwest of Tyler, Texas sustained minor wind damage on FM. 724.

Thunderstorm Wind, Smith

When
April 24, 1:30 AM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
32.330, -95.300

Several trees and powerlines were downed in Tyler, Texas. Trees and powerlines were also downed just north of town on FM. 14.

Tornado, Wood

When
April 24, 1:31 AM CST to 1:36 AM CST
Where
Wood County, 1.74 mi NW of Quitman to 1.69 mi SW of Cartwright
Rating
EF0
Path length
4.23 mi
Path width
100 yd
Injuries
3 direct, 0 indirect
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
32.818, -95.451

The National Weather Service conducted a storm survey in Wood County, Texas and concluded that storm damage was the result of an EF0 tornado. The tornado touched down at around 2:31 AM CDT, about five miles north-northwest of Mineola, along County Road 4919, where it uprooted several large trees. The tornado proceeded east, causing damage to several trees along County Road 4925. Several homes sustained damage east of Lake Fork Texas due to falling trees. The tornado then uprooted a tree along County Road 4930, and lifted soon after. Maximum winds are estimated at 75-85 mph.

Tornado, Wood

When
April 24, 1:45 AM CST to 1:49 AM CST
Where
Wood County, 0.83 mi S of Musgrove to 1.43 mi E of Musgrove
Rating
EF0
Path length
1.62 mi
Path width
70 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.938, -95.229

The National Weather Service conducted a storm survey in Wood County, Texas, and concluded that storm damage was the result of an EF0 tornado. The tornado touched down at around 2:45 AM CDT, about 1.5 miles south of Winnsboro along FM 321, where it knocked down numerous trees. The tornado track northeast crossing Hwy. 11 where it destroyed a metal hay barn. Portions of the barn were blown up to 100 yards from their source. The tornado proceeded east along Highway 11 for another 2 miles before lifting, causing additional damage to several trees along the road. Maximum winds are estimated at 65-75 mph.

Thunderstorm Wind, Franklin

When
April 24, 1:45 AM CST
Where
Franklin County, 1.5 mi SSE of Mt Vernon
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.160, -95.220

Numerous trees and powerlines were downed in the southern portion of the county.

Thunderstorm Wind, Franklin

When
April 24, 1:52 AM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon
Measured
67 kt (77 mph) measured gust
Reported by
Broadcast Media
Coordinates
33.170, -95.220

Wind measured at local media's weather net site near Mount Vernon, Texas.

Thunderstorm Wind, Upshur

When
April 24, 2:00 AM CST
Where
Upshur County, 1.16 mi E of Gilmer
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.730, -94.910

Trees were downed at FM 154 and FM 555 just east of Gilmer, Texas.

Thunderstorm Wind, Camp

When
April 24, 2:00 AM CST
Where
Camp County, Pittsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.000, -94.970

Trees were downed resulting in power outages in Pittsburg, Texas. One tree fell on top of the First Presbyterian Church. The damage to the church was minimal.

Thunderstorm Wind, Upshur

When
April 24, 2:05 AM CST
Where
Upshur County, 2.38 mi NNW of Grice
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.830, -95.140

A tree was downed at FM 852 and Ocelot Road.

Hail, Titus

When
April 24, 2:15 AM CST
Where
Titus County, 0.69 mi S of Talco
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.360, -95.100

Hail, Bowie

When
April 24, 2:20 AM CST
Where
Bowie County, 2.07 mi N of Simms
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.380, -94.520

Hail fell in the community of Simms, Texas.

Thunderstorm Wind, Red River

When
April 24, 2:20 AM CST
Where
Red River County, 2.88 mi E of Rosalie
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.470, -95.130

Two trees were downed east of Bogata, Texas.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219769, 219757, 219759, 219764, 219770, 219774, 219771, 219772, 219775, 219777, 219773, 219782, 219778, 219779, 219783, 219784, 219780, 219785, 219786.